Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 144, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 28, 2000, 3:10 PM EST for DeKalb County, Indiana. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 28, 2000, 3:10 PM EST (20:10 UTC)
- Expired
- Jul 28, 2000, 4:00 PM EST
- In force
- 50 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County DeKalb County, IN
The radar
The Northern Indiana radar (KIWX), 53 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 3:35 PM EST | Thunderstorm Wind | Auburn, IN | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
423 WUUS53 KIWX 282010 SVRFWA INC033-282100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 310 PM EST FRI JUL 28 2000 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DE KALB COUNTY IN INDIANA * UNTIL 400 PM EST * AT 310 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF ALTONA...MOVING EAST AT 15 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... CORUNNA GARRETT AUBURN WATERLOO ST. JOE BUTLER CENTER SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4147 8531 4129 8529 4129 8470 4154 8473
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:07 PM EST, 3 minutes earlier.
Area forecast discussion, Jul 28, 3:07 PM EST, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 307 PM EST FRI JUL 28 2000 WL KEEP THIS SHORT DUE TO ONGOING SVR WX. MODELS IN GD AGREEMENT WITH UPPER LOW SLOWLY SETTLING S NEXT 48 HRS WITH MID LEVEL TROF OVR FA THROUGH EXTENDED. MORE OF THE SAME NEXT FEW DAYS AS DIURNAL CONVECTION FIRES. LINGERING EVENING TSRA AND AND ANY S/W DURING OVERNIGHT HRS WL ALSO GENERATE PCPN. TIMING NEXT TO IMPOSSIBLE SO HIGHER POPS DURING THE DAY AND LOWER POPS AT NIGHT. BETTER CHANCES ERN FA BUT STILL PREFER TO HANDLE WITH SCT WORDING SINCE MANY AREAS STILL NOT SEEING PCPN. GENERALLY FOLLOWED BLEND OF FAN/FWC MOS AS CLOUDS/RAIN AND NE FLOW SHLD KEEP TEMPS DOWN BLO FWC VALUES BUT FAN AGAIN TOO COOL. .IND...NONE. LASHLEY
In the hours before
Special weather statement, Jul 28, 10:55 AM EST, 4 hours 15 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-282300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1055 AM EST FRI JUL 28 2000 A WEAK STATIONARY FRONT ACROSS PORTIONS OF EXTREME SOUTHERN LOWER MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO WILL BE THE FOCUS FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL BE SCATTERED WITH SMALL HAIL...WINDS TO 40 MPH AND VERY HEAVY RAIN. ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH THREE QUARTER INCH HAIL AND 60 MPH WIND GUSTS. HOWEVER...MOST STORMS WILL REMAIN BELOW THESE SEVERE LIMITS. SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO THE ISOLATED NATURE OF THE SEVERE THUNDERSTORM THREAT. STAY TUNED TO THIS STATION FOR FURTHER UPDATES AND INFORMATION. LASHLEY
Local storm report, Jul 28, 12:42 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1242 PM EST FRI JUL 28 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM DEFIANCE OH .75 INCH HAIL
07/28/00 DEFIANCE REPORTED BY EMERGENCY
MANAGEMENT.
NLocal storm report, Jul 28, 2:57 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
257 PM EST FRI JUL 28 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM CROOKED LAKE IN 1.75 INCH HAIL
07/28/00 STEUBEN
0246 PM NORTHWEST HILLSDALE COUNTY MI 1.75 INCH HAIL
07/28/00 HILLSDALE
NThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:30 PM EST | Severe Thunderstorm Warning | IWX | Steuben | 50 min |
| Jul 28, 2:41 PM EST | Severe Thunderstorm Warning | IWX | LaGrange, Noble | 49 min |
| Jul 28, 2:48 PM EST | Severe Thunderstorm Warning | IWX | Elkhart | 62 min |
| Jul 28, 2:57 PM EST | Severe Thunderstorm Warning | IWX | Noble | 53 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.